ACE INHIBITORS AND DIURETICS

Loop diuretics and Thiazides
The use of ACE inhibitors with loop or thiazide diuretics is normally safe and effective, but `first-dose hypotension' (dizziness, fainting) can occur, particularly if the dose of diuretic is high (greater than furosemide 80 mg daily or equivalent) and often in association with predisposing conditions (heart failure, renovascular hypertension, haemodialysis, high levels of renin and angiotensin, low-sodium diet, dehydration, diarrhoea or vomiting, etc.). In addition, renal impairment, and even acute renal failure, have been reported, and diuretic-induced hypokalaemia may occur when ACE inhibitors are used with potassium-depleting diuretics.
First-dose hypotension is well established. For those with risk factors consider temporarily stopping the diuretic or reducing its dosage a few days before the ACE inhibitor is added, but if this is not clinically appropriate give the first dose of the ACE inhibitor under close supervision. ACE inhibitors should be started with a very low dose, even in patients at low risk (e.g. those with uncomplicated essential hypertension taking low-dose thiazides). All patients should be given a simple warning about what can happen and what to do if hypotension occurs. The immediate problem (dizziness etc.) can usually be solved by the patient lying down. Any marked hypotension is normally transient, but if not it may be necessary to temporarily reduce the diuretic dosage. Severe reactions (e.g. renal impairment or hypokalaemia) are rare, and routine monitoring during the initiation of the ACE inhibitor should suffice. However, if increases in urea and creatinine occur, a dosage reduction and/or discontinuation of the diuretic and/or ACE inhibitor may be required.
Potassium-sparing diuretics
The use of ACE inhibitors with potassium-sparing diuretics, such as amiloride, eplerenone, spironolactone and triamterene can result in hyperkalaemia, particularly in the presence of other risk factors (e.g. advanced age, diabetes, doses of spironolactone greater than 25 mg daily, and particularly renal impairment).
The concurrent use of ACE inhibitors and amiloride or triamterene is normally not advised, but if both drugs are appropriate potassium levels should be closely monitored. The presence of a loop or thiazide diuretic may not necessarily prevent hyperkalaemia. The combination of an ACE inhibitor and spironolactone or eplerenone is beneficial in some indications, but close monitoring of serum potassium and renal function is needed, especially with any changes in treatment or in the patient's clinical condition. It has been suggested that spironolactone should not be given with ACE inhibitors in those with a glomerular filtration rate of less than 30 mL/minute.
(698)
© 2006-2017 medpill.info Last Updated On: 07/18/2017 (0)
Top site ratings
×
Wait 20 seconds...!!!